Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

levothyroxin vs synthroid

I have had reverse side effects as a result of taking levothroxin for the last five years.  I have all the symptoms of hyper rather than hypo.  I have had all types of tests and have received no answer other than that I have hypothyroidism.  Could levothyroxin be the cause?  Is there a possibility that I should be taking synthroid and maybe have an allergy to levothyroxin?
9 Responses
1386249 tn?1303092096
Yes, it is possible.  I've read that many people have side effects from generic brand meds.  But, keep in mind, no matter how normal your levels are, if you have thyroid disease, you still can experience some side effects just from having the disease.  I am hypo and have been for 17 years now.  Even when my levels are within normal range, I still experience some side effects.  Doesn't your side effects subside some while on the levothyroxine?  
Avatar universal
No, I actually have the side effects with levothyroxine.
Avatar universal
Are these truly side effects or are they symptoms from inadequate levels of thyroid hormones?
929504 tn?1332585934
I agree with "gimel's" question as far as the hormone levels...your results from the labs can determine whether or not your symptoms are related to the dosage of levo...
1231278 tn?1282259105
I've only been on levo since feb. But I do know that each time the dr. ups my dose I get massive hot/cold flashes, severe emotional swings, achy, and very tired.  It lasts for only about a week upon a new amount of medicine and my nurses act like i'm full of cr*p.  It is true for me... I don't stay with these extreme side effects but I am always an emotional wreck and tired which are also thyroid effects... Levo has yet to do anything pro-active for me, but then I have only been on it for 6months and my numbers are only getting worse. GL
Avatar universal
What numbers are getting worse?  What test results do you have?
393685 tn?1425812522
I would lean more to on it being inadequent hormone more than an allergic reaction to the med.

However the generic are more inconsistant in ratios and fillers than the name brand - which now there is a new approved T4 med known as hypo-allergic called Tirosint.

1052292 tn?1274457092
I have the exact same problem.  My Endo is going to try Synthroid next to see if I can tolerate it any better.  I'm also going to ask her about the Tirosint.  I am extremely sensitive to all meds and the last time I saw her she said she thinks I may be sensitive to the fillers in Levo.  I'm off meds right now for an uptake scan next week and scared to death to go back on them because of my past reactions.  
393685 tn?1425812522
I would check and google the information to take to your doctor on the tirosint medication. It was just approved by the FDA in May and many doctors are unaware of it on the market.

You can directly go to their pharmacutical website and print out a flyer to take to the doctor.

Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child